extremely high blood first thing in the morning

10 posts, 7 contributors

Search the DAFNE Online Forums

 
tommo DAFNE Graduate
Norfolk and Norwich University Hospital
7 posts

Just recently I have been experiencing blood sugars of 11.0 to 18.3. My HCP has changed the timing of my Levemer from last thing at night to after breakfast as she believes I am hypoing in the middle of the night without knowing it.
Has anybody else experienced this? What is the remedy as at present I am tweeking my Novarapid at meal times to try to reduce the high blood sugars during the day.

I would welcome anyone's thoughts!

sjohno DAFNE Graduate
Royal Derby Hospital
37 posts

Hi Tommo

Have you tested your bloods around the 3amish in the early mornings? It's a pain but you can see if you are dipping into a hypo as suggested by your HCP.

You could also be subject to the Dawn Phenomenon please find below a link that you can read up on.

https://www.diabetes.co.uk/blood-glucose/dawn-phenomenon.html

With your Levemir are you on one dose or a split dose? I too am on one dose of Levemir 13 units daily at 5pm and with me it does last 24 hours BUT I understand from reading other T1 diabetics it doesn't last the full 24hrs so they are on a split dose i.e. morning/night.

Good luck with sorting it all out Smile

Sarah

novorapidboi26 DAFNE Graduate
NHS Lanarkshire
1,800 posts

I would agree with everything said so far......

Does sound like it could be a contribution from the liver, which is perfectly normal......

Testing at 3am should confirm it and of course you could set alarms to test throughout the night, in the absence of a flash sensor....

Levemir can last all day for some, but mainly it is chosen to accommodate a twice daily BI injection....so depending on what dose you are on....you could consider splitting it......so that you have a dose right before bed [therefore helping stave off highs on waking due to the liver] and one in the morning for the day time, both of which can be tested and adjusted independently of each other....

tommo DAFNE Graduate
Norfolk and Norwich University Hospital
7 posts

Thanks to sjohno and novarapidboi26. I will certainly try testing at 3.00am to try to see if that tells me anything. I am seeing my HCP on 29th Jan. Any information I can show her will, no doubt, help.

sjohno., I was on 4 units of Levemir at night, My HCP changed this to breakfast time, but I was then getting very high BG readings in the morning - average 15 with quite low readings by the time I was to have my evening meal - so I decided to administer my Levemir 2 units at night and 2 units after breakfast. So far this system seems to have helped. I am afraid now what my HCP will say as she thought it would not be a good idea to split the dose.

torana DAFNE Graduate
Royal North Shore Hospital, St Leonards, NSW
53 posts

Hi tommo. I agree with all above and worth a try. Another way to see what’s going on is to have an early dinner or at least the carb section of the meal and have the protein and veg etc later on. Many decisions made in diabetes is for “average” diabetics and as we know there is no such thing. Most people may have dinner when they get home from work around 6pm-7pm. For diabetics we then have to stay up for hours waiting to see how the fast and long term insulin are operating. I myself have the carbs around 4.30pm and levemir at 7-8pm. It gives me plenty of time to ascertain what’s happening as the short acting component has completed its life and hence another variable is taken out of the equation. Keep to a constant regime in order that any changes or variations can be understood as outside the control component. In diabetes it’s hard to suit others so always just suit yourself.

sjohno DAFNE Graduate
Royal Derby Hospital
37 posts

tommo said:
Thanks to sjohno and novarapidboi26. I will certainly try testing at 3.00am to try to see if that tells me anything. I am seeing my HCP on 29th Jan. Any information I can show her will, no doubt, help.

sjohno., I was on 4 units of Levemir at night, My HCP changed this to breakfast time, but I was then getting very high BG readings in the morning - average 15 with quite low readings by the time I was to have my evening meal - so I decided to administer my Levemir 2 units at night and 2 units after breakfast. So far this system seems to have helped. I am afraid now what my HCP will say as she thought it would not be a good idea to split the dose.



tommo If it works your HCP shouldn't criticise your actions, you are the one who lives with diabetes Very Happy

Kate_Spuds DAFNE Graduate
South East Essex Community Healthcare
1 post

Hi tommo,

I didn't read the whole discussion, so someone might've mentioned it already.

I was on Levemir for quite a long time and always had my sugar spiking. After a bit of research it was found that it doesn't last 12 hours. Not for me at least. So one of the options might be a change of a basal Insulin. Was also suggested a pump, but going to try different basal first.

tommo DAFNE Graduate
Norfolk and Norwich University Hospital
7 posts

[Hi Spuds,

Thank you for your thoughts on my problem. My blood sugar readings seem to be better now, partly down to my HCPs and partly my own feelings - after all it is my body!. I have a check up with the Doctor next Thursday so hopefully he/she will be able to help me further.

Tommo.

James Bee DAFNE Graduate
The Ipswich Hospital, Ipswich
2 posts

Hello,

Like you I used to have severe dawn phenomenon since I was a teenager (now 40), so I haven’t been able to eat breakfast in all that time as I’ve spent most mornings wrestling my glucose down. Your HCP may have not been convinced about splitting the dose as you’re on a relatively low dose but my DAFNE team recently suggested splitting mine (which I’ve never previously had suggested since starting a basal and bolus regime about 25 years ago) and it’s done wonders.

I was previously on 46u Lantus at night but have now been able to decrease it down due to the splitting and am on 20u PM and 15u AM and am waking up with it fine for the first time in more than half my life.

As it’s been a few months I hope you’re still doing well. I thought I’d share my experience as I wonder how many others are having similar issues and thought us sharing these experiences is exactly what this forum is for, so if anyone is having similar issues discuss this with your HCP.

Warwick DAFNE Graduate
Diabetes Australia-Vic, Melbourne, Victoria
391 posts

Something worth considering for those with dawn phenomenon is the possibility of supplementing your basal insulin with NPH insulin. NPH has a peak between 6-8 hours after injecting, so injecting it between dinner and bedtime can lead to the peak action coinciding with the DP rise around 3-5 am, and help lower that. I'm not suggesting replacing basal insulin with NPH, but adding it to the insulins being used. I have found that it works quite well for me.